Alert archive / Michigan / Flood Watches in 2017

Flood Watch 3, NWS Northern Indiana

October 14, 2017Cass County, Michigan

NWS Northern Indiana issued this flood watch at Oct 14, 2017, 3:24 AM EDT for Cass County, Michigan. It took effect at Oct 14, 2017, 8:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:24 AM EDT (07:24 UTC)
In effect from
Oct 14, 2017, 8:00 AM EDT
Expired
Oct 15, 2017, 2:00 AM EDT
In force
18 hr
Issued by
NWS Northern Indiana
Flood severity
None

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS63 KIWX 140724
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
324 AM EDT Sat Oct 14 2017

MIZ077-078-141600-
/O.NEW.KIWX.FA.A.0003.171014T1200Z-171015T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
324 AM EDT Sat Oct 14 2017

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS
EVENING...

The National Weather Service in Northern Indiana has issued a

* Flood Watch for a portion of southwest Michigan, including the 
  following areas, Berrien and Cass MI. 

* From 8 AM EDT this morning through midnight tonight

* Multiple rounds of showers and thunderstorms with heavy rain are
  likely later this morning through this evening. General rainfall
  amounts of 2 to 3 inches are expected with local amounts in
  excess of 3 inches possible.

* Urban...poor drainage areas and small stream flooding are
  possible in the watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
4 follow-up statements
210 
WGUS63 KIWX 141520
FFAIWX

Flood Watch
National Weather Service Northern Indiana
1120 AM EDT Sat Oct 14 2017

MIZ077-078-142330-
/O.CON.KIWX.FA.A.0003.000000T0000Z-171015T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
1120 AM EDT Sat Oct 14 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* Berrien and Cass counties in Michigan through this evening. 

* Multiple rounds of showers and thunderstorms with heavy rain
  into this afternoon and evening. Rainfall amounts between an
  inch and 2 inches has fallen in many locations so far this 
  morning across northern Berrien and far northwest Cass counties.
  Additional rainfall amounts of 1 to 3 inches will be possible 
  this afternoon into tonight. 
 
* Urban...poor drainage areas and small stream flooding are 
  possible in the watch area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
963 
WGUS63 KIWX 141929
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
329 PM EDT Sat Oct 14 2017

MIZ077-078-150330-
/O.EXT.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
329 PM EDT Sat Oct 14 2017

...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch is now in effect for

* Berrien and Cass Counties in southwest Lower Michigan through
  late tonight. 

* Multiple rounds of showers and thunderstorms with heavy rain
  late this afternoon into tonight. Rainfall amounts between 2 and
  4 inches has already fallen so far today across northern Berrien
  and northwest Cass counties. Additional rainfall amounts of 1 
  to 3 inches will be possible through tonight. 

* Impacts: Urban...poor drainage areas and small stream flooding 
  are possible in the watch area. Clogged drains may lead to some 
  water covered roads. Driving may become hazardous in heavy 
  downpours with limited visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
827 
WGUS63 KIWX 150109
FFAIWX

Flood Watch
National Weather Service Northern Indiana
909 PM EDT Sat Oct 14 2017

MIZ077-078-150800-
/O.CON.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
909 PM EDT Sat Oct 14 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY...

The Flood Watch continues for

* a portion of southwest Michigan, including the following 
  areas, Berrien and Cass MI. 

* Until 4 AM EDT Sunday

* Multiple rounds of showers and thunderstorms with heavy rain
  have produced rainfall amounts of 2 to 5 inches so far today 
  across northern Berrien and northwest Cass counties. Additional 
  rainfall amounts of 1 to 2 inches will be possible through 
  tonight. 

* Impacts: Urban...poor drainage areas and small stream flooding 
  are possible in the watch area. Clogged drains may lead to 
  some water covered roads. Driving may become hazardous in 
  heavy downpours with limited visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
129 
WGUS63 KIWX 150600
FFAIWX

Flood Watch
National Weather Service Northern Indiana
200 AM EDT Sun Oct 15 2017

MIZ077-078-150700-
/O.CAN.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
200 AM EDT Sun Oct 15 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southwest Michigan has been
cancelled. 

The threat for additional heavy rainfall has ended.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flood watch went out at Oct 14, 2:15 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 14, 2:15 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 AM EDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 145 AM EDT Sat Oct 14 2017

Showers and isolated thunderstorms are expected today along a
frontal boundary in the northwestern portions of the forecast area.
Elsewhere, expect increasing clouds. Highs will be in the 70's, with
areas in the southeast reaching 80F. Tonight will be breezy with
rain overspreading the region from northwest to southeast. Lows will
be in the 60's. Rain showers will gradually dissipate through Sunday
morning, leaving partly to mostly cloudy skies for the afternoon. It
will be cooler, with highs only ranging from 60 to 70F, warmest
southeast. Lows Sunday night will be in the 40's.

&&

.SHORT TERM...(Today through Sunday)
Issued at 215 AM EDT Sat Oct 14 2017

One more day of unseasonable warmth before reality checks Sunday in
advance of potent nrn Rockies sw trough ejecting up through the nrn
lakes. Sfc boundary laid out this morning extending from srn MI swwd
into cntrl KS invof of developing sfc cyclone and likely to move
little today given future mesoscale outflow augmentation. Thus this
should serve as demarcation line for higher bound pops along and
north with little to nothing south as broadening warm sector is slow
to moisten/destabilize and forcing lines up well west. However will
hesitantly hold though with some ewd bend of slight chance mention
this aftn into cntrl zones to account for sporadic highres model
based projection of ewd extent of a potential weakening convective
cluster.

Otherwise low level baroclinic zone forcing mechanism expected to
pull nwwd in response to deepening sfc cyclone lifting through srn
WI overnight which should allow more focused precip to retreat well
north into MI/WI. Ewd surge of cold front should spurn another
frontal based circulation induced band of showers into wrn zones
late before decaying ewd into wrn OH Sun morning. Thereafter sharp
low level cold advection overspreads the cwa with strong w-nw winds
and falling aftn temps.

&&

.LONG TERM...(Sunday Night through Friday)
Issued at 215 AM EDT Sat Oct 14 2017

Sfc ridge builds quickly sewd through the OH/TN valley into Mon.
Newd extent of sfc ridgeline within low level thermal trough again
suggests some frost potential contigent on extent/duration of
decaying lake induced stratus and no doubt indicated in wide ranging
mos guidance temps Sun night. Best potential given climo would be
northeast and southwest.

Pattern aloft flattens thereafter with broad high latitude wrly flow
developing across the Conus through mid period before buckling late
week. Building low level thermal ridge into the lakes/OH valley
strongly suggest mos based guidance too heavily influenced toward
climo as H85 based thermal anomalies suggest 70s again likely Thu-
Sat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 145 AM EDT Sat Oct 14 2017

A cold front extending southwestward from low pressure over northern
Ontario tonight, in combination with a developing low pressure
system over the central plains lifting northeastward along the front
through Sunday, will bring the next chances for precipitation and
MVFR/IFR conditions to the TAF sites. As of about 6Z, the front was
just about to shift slightly inland off Lake Michigan, where it is
forecast to temporarily stall. Showers have been observed developing
along the front already, and will impact KSBN through the TAF
period. KFWA will remain VFR, as rain showers are not expected to
move in until Sunday morning. Better moisture transport directly
into the northwestern forecast area begins in the 11-15Z time frame.
As a result, most of the guidance reasonably suggests MVFR to IFR
visibilities for KSBN during the more extensive precipitation
periods. Kept conditions MVFR in the TAF for now given the
observational trend in locations already getting precipitation, but
wouldn't be surprised to see brief drops to 2SM during any heavier
showers. Have also added VCTS for this afternoon at KSBN given
instability increase. Finally winds will pick up tonight as the low
pressure to the southwest deepens and lifts northeastward. This will
lead to gusts to around 20kts at KSBN, in addition to wind shear
with stronger winds aloft.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Saturday evening through Sunday evening for
     LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...T
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 13, 3:27 AM EDT, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 AM EDT Fri Oct 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
327 AM EDT Fri Oct 13 2017 /227 AM CDT Fri Oct 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-140900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 AM EDT Fri Oct 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are likely Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 11:55 AM EDTSpecial Weather StatementIWXVan Buren50 min
Oct 14, 2:31 PM EDTAreal Flood WarningIWXBerrien, Cass6 hr

Nearby

Flood Watches in Michigan, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.